Steroid Atrophy

Elise Hazzard

Disclosures

Dermatology Nursing. 2004;16(1) 

This 95-year-old male presented with a complaint of "tenderness and thinning" of skin on his face. He had been prescribed triamcinolone 0.1% cream topically b.i.d. for "seborrhea" on his face and has also been applying the same medication to his scalp. Androgenic hair loss began at age 30. Cardiovascular disease requires the patient to take an enteric-coated aspirin daily. Past avocations include gardening and golfing.

Marked thinning of the skin and vascular prominence are noted over most regions of the face and the alopecic scalp (see Figures 1 & 2). Superficial abrasion and purpura are most concentrated over the left lower cheek.

Marked thinning of the skin and vascular prominence are noted.

Superficial abrasion and purpura are most concentrated over the left lower cheek.

Steroid atrophy is a potential untoward effect whenever topical corticosteroids are used. Proper selection of medication strength for the patient's age, the site of the application, frequency and duration of intended treatment are important considerations when ordering topical cortico-steroid therapy. Inappropriate chronic use of intermediate or low-potency topical corticosteroids can produce symptoms of steroid atrophy. Class I and II topical corticosteroids can induce atrophy, telangectasia, and striae in as little as 2 to 3 weeks after daily application, especially if the treated site has been occluded.

Anatomic sites where the depth of the dermis is particularly thin, such as the face and intertriginous areas of the groin and axilla, are at special risk for striae-associated steroid atrophy. In this case, dermal thinning of the scalp and face may have previously occurred secondary to chronic photodamage.

Skin thinning of atrophy and telangectasia are often present on the face. Other common areas of involvement such as the groin and axilla are more prone to striae formation.

The obvious priority is immediate discontinuation of any further topical corticosteroid use. Protection and support of the impaired skin barrier is another priority. In this case, less forceful applications of the electric razor, washing only with tepid water, and eliminating any harsh skin products will be necessary to minimize potential for further purpura or trauma, skin sensitivity, and potential infection.

Steroid atrophy is often permanent although the degree of atrophy may improve if topical corticosteroids are discontinued as soon as cutaneous changes are noticed. Telangectasias may appear slightly less prominent if the atrophy improves. Striae are permanent and irreversible.

Providing patients, especially the elderly, with specific written instructions regarding the site and duration of application of any topical corticosteroid is a good practice. Presuming the correct medication has been ordered, written instructions reduce the risk of incorrect application and unfortunate outcomes. A review of current medications, including topicals, at each patient visit ensures that appropriate intervention is being followed.

The "Clinical Snapshot" series provides a concise examination of a clinical presentation including history, treatment, patient education, and nursing measures. Using the format here, you are invited to submit your "Clinical Snapshot" to Dermatology Nursing.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....